Illinois, 2011

Flash Flood in Illinois, June 25, 2011

June 25, 2011 · NWS ILX · 1 event in 1 county or zone

A cluster of thunderstorms, which developed in southern Iowa and northern Missouri during the early morning of June 25th, moved into west central Illinois during the late morning and early afternoon hours. These thunderstorms produced heavy rainfall on already extremely saturated ground in Scott County, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of thunderstorms, which developed in southern Iowa and northern Missouri during the early morning of June 25th, moved into west central Illinois during the late morning and early afternoon hours. These thunderstorms produced heavy rainfall on already extremely saturated ground in Scott County, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 9:32 AM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 25, 9:32 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1032 AM CDT SAT JUN 25 2011

.DISCUSSION...
ISSUED 1029 AM CDT SAT JUN 25 2011
LINE OF SHOWERS AND THUNDERSTORMS CROSSING THE MISS RIVER TO THE
SW THIS MORNING...LINING UP ALONG AN 850 MB MOISTURE
GRADIENT/SYNOPTIC FRONT...THOUGH THE SFC REFLECTION OF THE
BOUNDARY HAS BEEN SIGNIFICANTLY MESSED UP BY THE WEAK OVERNIGHT
MCS MOVING OUT OF THE PLAINS. FORECAST ACTUALLY DOING WELL...WITH
SOME MINOR TS ISSUES ALONG THE BOUNDARY CROSSING TODAY...WITH THE
BETTER CHANCES FOR SHOWERS AND THUNDERSTORMS AND ANY SEVERE
WEATHER LATER TONIGHT. HAVE MADE MINOR TWEAKS TO POPS AND WILL
ISSUE TO REMOVE MORNING WORDING. OTHER FCST ELEMENTS DOING WELL
AND WILL NOT NEED TO  UPDATE THEM.

HJS
&&

.AVIATION...
ISSUED 657 AM CDT SAT JUN 25 2011...FOR THE 12Z TAFS

STORMS ARE ERUPTING ALONG ACROSS N MISSOURI AND S ILLINOIS EARLY
THIS MORNING NORTH OF THE WARM FRONT. THE LATEST HIGH RES MODELS
INDICATE THAT THOSE STORMS SHOULD REMAIN WEST OF THE TAF SITES
THIS MORNING. THE MAIN ACTION IN C IL SHOULD COME LATER THIS
AFTERNOON AND TONIGHT WITH A COMPLEX OF STORMS THAT ROLL OUT OF
IOWA/N MO. WILL CONTINUE TO USE VCTS FOR THE PERIODS OF POSSIBLE
STORMS AFTER 20Z IN PIA AND AFTER 00Z-02Z FROM WEST TO EAST AT THE
REMAINDER OF THE TAF SITES. WILL NOT FORECAST MVFR/IFR CONDITIONS
IN TEMPOS YET...AS TIMING OF STORMS IS STILL IN QUESTION. THERE
ARE MANY DIFFERING SOLUTIONS TO STORM TRACKS EVEN IN THE 00Z MODEL
OUTPUT.

WINDS WILL BE LIGHT AND VARIABLE EARLY THIS MORNING UNDER THE
RIDGE AXIS. THEN THE WINDS WILL BECOME ESE AS THE WARM FRONT LIFTS
CLOSER TO THE AREA FROM THE SW. SE WINDS WILL INCREASE TO 14-17KT
BY LATE EVENING AS THE PRESSURE GRADIENT TIGHTENS.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 225 AM CDT SAT JUN 25 2011

LATEST SURFACE ANALYSIS SHOWING SKINNY HIGH PRESSURE RIDGE AXIS
EXTENDING UP THE MISSISSIPPI RIVER. A LARGE...BUT WEAKENING...MCS
WAS PUSHING ACROSS SOUTH DAKOTA AND NEBRASKA...WITH SOME OF THE
CIRRUS BLOWOFF BEGINNING TO MOVE INTO NORTHWEST ILLINOIS. THIS WAS
ASSOCIATED WITH A SHORTWAVE MOVING EASTWARD ACROSS THE CENTRAL
PLAINS.

THE MAIN FORECAST CONCERN INVOLVES MCS POTENTIAL TONIGHT...WITH
ATTENDANT HEAVY RAIN THREAT.

SHORT TERM...TODAY THROUGH TUESDAY...

A WARM FRONT...LOCATED ACROSS WESTERN MISSOURI EARLY THIS
MORNING...IS EXPECTED TO PUSH INTO CENTRAL ILLINOIS BY EARLY
EVENING. SHORTWAVE FROM THE PLAINS IS EXPECTED TO ARRIVE AROUND
THE SAME TIME. THE FRONT IS EXPECTED TO BECOME PARALLEL TO THE
UPPER FLOW...AND LINGER IN THE VICINITY FOR A COUPLE DAYS.

DEWPOINTS EXPECTED TO QUICKLY RISE THROUGH THE 60S AS THE WARM
FRONT APPROACHES OUR AREA...LEADING TO INCREASED INSTABILITY.
MEANWHILE...CONVECTIVE VORTICITY FROM THE REMNANTS OF THE CURRENT
MCS IS EXPECTED TO HELP TRIGGER ANOTHER THUNDERSTORM COMPLEX
ACROSS IOWA DURING THE AFTERNOON. MAY SEE SOME THUNDERSTORM
DEVELOPMENT ALONG THE BOUNDARY THIS AFTERNOON...BUT MAIN CONCERN
IS WITH THE TRACK OF THE DEVELOPING MCS. SEVERAL OF THE MODELS
INDICATE THE MCS WILL DROP SOUTHEAST AND PARALLEL THE MISSISSIPPI
RIVER WITH MORE OF AN EASTWARD NUDGE LATER ON...ALTHOUGH THE NAM
HAS MORE OF AN EAST-SOUTHEAST MOVEMENT BRINGING THE CENTER OF IT
OVER THE CWA. PRECIPITABLE WATER VALUES IN THE NEIGHBORHOOD OF 2
INCHES TONIGHT...ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL FOR LATE
JUNE...SO HEAVY RAINFALL IS A CONCERN WHEREVER THIS THING ENDS UP
TRACKING. REMNANTS OF THE MCS WILL PUSH OUT OF THE AREA SUNDAY
MORNING. PRESENCE OF RESIDUAL OUTFLOW BOUNDARIES WARRANTS KEEPING
RAIN CHANCES IN THROUGH THE DAY...ALTHOUGH THEY WILL DIMINISH SOME
DURING THE AFTERNOON.

THE FRONTAL BOUNDARY WILL SURGE BACK NORTHWARD ON MONDAY...AS A
SHORTWAVE APPROACHES FROM THE WEST. THE COLD FRONT AND ASSOCIATED
CONVECTIVE ACTIVITY WITH THIS WAVE IS EXPECTED TO CROSS THE AREA
MONDAY EVENING. TUESDAY LOOKS DRY FOR MUCH OF THE CWA...AS HIGH
PRESSURE BUILDS IN FROM THE NORTHWEST.

LONG TERM...WEDNESDAY THROUGH FRIDAY...

RELATIVELY FLAT UPPER FLOW TO BECOME AMPLIFIED AS THE WEEK
PROGRESSES...AS HIGH PRESSURE RIDGING SURGES NORTHWARD ACROSS THE
CENTRAL CONUS. PROGRESSIVELY HOTTER AND MORE HUMID CONDITIONS
EXPECTED FOR THE CWA AFTER WEDNESDAY. LARGELY DRY WEATHER IS
EXPECTED...ALTHOUGH THE GFS IS TRYING TO FORM A LONG NORTH/SOUTH
BAND OF SHOWERS/STORMS JUST EAST OF THE MISSISSIPPI RIVER
WEDNESDAY NIGHT. THIS DOES NOT APPEAR LIKELY AS IT IS QUITE CLOSE
TO THE CENTER OF THE RIDGE...SO THE DRIER ECMWF IS PREFERRED AT
THIS TIME.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 25, 10:56 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1156 AM CDT SAT JUN 25 2011

ILZ029-031-036-037-040-041-261100-
FULTON-MASON-PEORIA-SCHUYLER-TAZEWELL-WOODFORD-
1156 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...AS
STORM COMPLEXES MOVE INTO CENTRAL ILLINOIS FROM THE WEST. STORMS
ARE NO LONGER ANTICIPATED TO BE SEVERE...THOUGH SMALL HAIL AND
LOCALIZED HEAVY RAIN WILL REMAIN POSSIBLE.

MUCH OF THE ILLINOIS RIVER...DOWNSTREAM OF PEORIA...WILL REMAIN
IN FLOOD THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONTAL SYSTEM WILL STALL ACROSS CENTRAL ILLINOIS ON SUNDAY
AND MONDAY...BRINGING THE CHANCE OF THUNDERSTORMS TO THE AREA THROUGH
MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND
SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 10 PM.

ILZ027-028-030-038-042>046-048-053>057-062-063-068-073-261100-
CHAMPAIGN-CLARK-COLES-CRAWFORD-CUMBERLAND-DE WITT-DOUGLAS-EDGAR-
KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-MCLEAN-MENARD-MOULTRIE-PIATT-
STARK-VERMILION-
1156 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...AS
STORM COMPLEXES MOVE INTO CENTRAL ILLINOIS FROM THE WEST. STORMS
ARE NO LONGER ANTICIPATED TO BE SEVERE...THOUGH SMALL HAIL AND
LOCALIZED HEAVY RAIN WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONTAL SYSTEM WILL STALL ACROSS CENTRAL ILLINOIS ON SUNDAY
AND MONDAY...BRINGING THE CHANCE OF THUNDERSTORMS TO THE AREA THROUGH
MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND
SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND MIDNIGHT.

ILZ047-049-050-261100-
CASS-MORGAN-SCOTT-
1156 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT...AS
STORM COMPLEXES MOVE INTO CENTRAL ILLINOIS FROM THE WEST. THE
PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH
LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

MUCH OF THE ILLINOIS RIVER...DOWNSTREAM OF PEORIA...WILL REMAIN
IN FLOOD THROUGH THE WEEKEND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONTAL SYSTEM WILL STALL ACROSS CENTRAL ILLINOIS ON SUNDAY
AND MONDAY...BRINGING THE CHANCE OF THUNDERSTORMS TO THE AREA THROUGH
MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND
SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND 10 PM.

ILZ051-052-061-066-067-071-072-261100-
CHRISTIAN-CLAY-EFFINGHAM-JASPER-RICHLAND-SANGAMON-SHELBY-
1156 AM CDT SAT JUN 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND
TONIGHT...ESPECIALLY SOUTHWEST OF A LINE FROM JACKSONVILLE TO DECATUR
TO OLNEY. STORMS ARE EXPECTED TO MOVE INTO CENTRAL ILLINOIS FROM
THE WEST AS A WARM FRONT LIFTS NORTH TOWARD THE AREA. THE PRIMARY
HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY
HEAVY RAINFALL AND FLASH FLOODING.

THE LITTLE WABASH RIVER NEAR CLAY CITY WILL REMAIN ABOVE FLOOD
THROUGH THE WEEKEND AND POSSIBLY INTO NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WARM FRONTAL SYSTEM WILL STALL ACROSS CENTRAL ILLINOIS ON SUNDAY
AND MONDAY...BRINGING THE CHANCE OF THUNDERSTORMS TO THE AREA THROUGH
MONDAY NIGHT. THERE IS A SLIGHT RISK OF SEVERE STORMS SUNDAY AND
SUNDAY NIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
HAZARDS...ALONG WITH HEAVY RAIN AND FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM AND MIDNIGHT.

HJS

The radar

The St Louis radar (KLSX), 112 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Scott

When
June 25, 12:00 PM CST to 4:30 PM CST
Where
Scott County, 4.17 mi SW of Naples to 1.56 mi WNW of Glasgow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.703, -90.649

Thunderstorms with heavy rain tracking over the same parts of west central Scott County produced rainfall amounts around 4.00 in less than 3 hours during the late morning and early afternoon of June 25th. This produced localized flash flooding during the early afternoon. Parts of Illinois Route 100 were closed, I-72 had standing water, and most rural roads were impassable.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329057.